Pennsylvania, 2008Ice Storm in Pennsylvania, December 23 to 24, 2008
December 23 to 24, 2008 · NWS CTP · 9 events in 9 counties and zones
An extended period of freezing rain resulted in significant ice accumulations across much of north central Pennsylvania. Observed ice accumulations ranged from one-quarter to one-half inch.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of freezing rain resulted in significant ice accumulations across much of north central Pennsylvania. Observed ice accumulations ranged from one-quarter to one-half inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 23, 8:59 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 23, 8:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
859 PM EST TUE DEC 23 2008
.SYNOPSIS...
A STORM SYSTEM OVER THE OHIO VALLEY WILL MOVE TO THE NORTH AND
EAST AND BRING MIXED PRECIPITATION TO THE REGION TONIGHT...AND
RAIN ALL DAY WEDNESDAY. HIGH PRESSURE WILL BUILD INTO PENNSYLVANIA
ON CHRISTMAS DAY. ANOTHER STORM SYSTEM WILL PASS WEST OF
PENNSYLVANIA THIS WEEKEND...LIKELY DRAGGING A COLD FRONT THROUGH
THE STATE SATURDAY NIGHT OR EARLY SUNDAY.
&&
.NEAR TERM /UNTIL 5 AM WEDNESDAY MORNING/...
MAIN PROBLEM THIS EVENING IS COVERAGE OF PRECIPITATION ASSOCIATED
WITH WEAK SHORTWAVES LIFTING NEWD TO THE EAST OF THE MAIN
BAROCLINIC LEAF. VERY COLD AND DRY AIR AT THE SURFACE WILL
CONTINUE TO SUPPORT FREEZING PRECIPITATION THROUGHOUT THE NIGHT...
AT LEAST FROM WHATEVER FALLS. TEMPERATURES ALOFT WILL SUPPORT
SLEET OR FREEZING RAIN...FZRA PREFERRED AS PER LATEST SATELLITE
IMAGERY SHOWING LITTLE IF ANY MID TO HIGH CLOUD SEEDERS OVER
EASTERN OHIO AND SOUTHWEST PA. BUT AMOUNTS ARE PROBLEMATIC GIVEN
THE BREAK IN ACTIVITY CURRENTLY SEEN OVER SOUTHWEST PA.
DO LIKE THE CURRENT WARNING AREA OVER NORTHEAST PA AS GREATEST
WARMING AND TRAJECTORY OF UPSTREAM PRECIPITATION SEEMS TO BE
POINTING IN THAT DIRECTION. NOT ENOUGH CONFIDENCE AT THIS HOUR TO
EXPAND WARNINGS SOUTHWARD GIVEN GENERAL LACK OF PRECIPIATION
UPSTREAM... BUT WILL NEED TO BE WATCHED CLOSELY OVERNIGHT.
WHATEVER FALLS AS RAIN WILL FREEZE ON CONTACT AND THIS IS A
PARTICULARLY HIGH IMPACT SITUATION GIVEN HOLIDAY TRAVEL.
&&
.SHORT TERM /5 AM WEDNESDAY MORNING THROUGH THURSDAY/...
HAVE EXPANDED THE ADVISORY TO THE SOUTH AND POSTED ICE STORM
WARNING FOR THE NRN MTS...AS TEMPS WILL LIKELY STAY BELOW FREEZING
ALL NIGHT THERE...AND ENOUGH RAIN MOVES IN TO CREATE DANGEROUS
CONDITIONS LATE TONIGHT AND EARLY WED.
THE WARM ADVECTION WILL DRAW VERY WARM AIR IN ALOFT...BUT THE LLVL
TEMPS WILL NOT RISE TOO MUCH OVERNIGHT. THE SRN TIER MAY SEE
THINGS START AS A BRIEF MIX...THEN WARN UP TO ABOVE FREEZING. THIS
WILL LIMIT THE THREAT TO JUST A FEW HOURS OVERNIGHT THERE. THE
MAIN AREA OF CONCERN IS ALONG THE I-80 CORRIDOR AND NORTH TO
ALMOST THE NY BORDER.
THE NAM AND ETA MEMBERS OF THE SREFS KEEP THE COLD AIR LOCKED IN
THE MTNS OF NCENT PA TONIGHT...AND AIR IS DRY AT THE SFC. THIS
SLUDGE WILL BE DIFFICULT TO DISPLACE - EVEN WITH A LIGHT S WIND.
BUT GRADIENT ISNT TOO STRONG AND THE CLIMATOLOGY OF THE AREA
SPEAKS TO KEEPING THE COLD AIR IN PLACE. THE ONLY THING MISSING
FOR A NASTY ICE STORM IS THE LACK OF A COLD HIGH JUST TO OUR NORTH
AND NE/AGEOS FLOW TO KEEP FEEDING COLD AIR DOWN. THE GROUND IS
COVERED IN 2-3 INCHES OF ICE IN MOST OF THE NRN 2/3RDS OF THE
REGION...WHICH SHOULD ALSO HELP TO KEEP TEMPS COLD TONIGHT.
FZG RAIN TURNS TO RAIN LATE TONIGHT IN THE WEST AND SOUTH...THEN
IN THE MORNING IN THE REST OF C PA. THE RAIN OVER THE REGION ON
WED COULD CREATE SOME MINOR FLOODING AS QPF PROGS WORKED INTO THE
RIVER MODELS MAKE SHARP BUT WITHIN-BANK RISES ON THE
TRIBUTARIES...ESP IN THE WEST BR AND JUNIATA BASINS. NOT ENOUGH
FOR A FLOOD WATCH JUST YET AS MOST RIVER LOCATIONS NOT EXPECTED TO
GO INTO FLOOD.
WINDS WILL PICK UP AS THE FRONT MOVES THROUGH LATE WED/CHRISTMAS
EVE AND COULD CREATE GUSTS UP TO 40 MPH...BUT THE MAIN THRUST OF
THE HIGHER WINDS WILL BE JUST TO OUR NORTH AS THE BIG ISALLOBARIC
RISES ARE TO OUR NORTH. SOME SNOW SHOWERS AFTER COULD DEPOSIT SOME
LK EFF IN THE NW...BUT MINOR ACCUMS EXPECTED AT THIS POINT BEFORE
IT CALMS DOWN THURSDAY WITH HIGH PRESSURE MOVING OVERHEAD.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
CONFIDENCE REMAINS HIGH SURROUNDING PERSISTENT TROUGH ACROSS WESTERN
CONUS. OPER GFS HOLDS SFC RIDGE ACROSS CENTRAL PA THUR
NGT...PROVIDING A QUIET STRETCH OF WX THRU MIDDAY FRI. 850MB HEIGHTS
RISE THUR NGT THRU FRI...WITH A WEAK THERMAL RIDGE OVER MID-ATLANTIC
REGION INTO FIR EVE.
TOWARDS THE UPCOMING WEEKEND...PLACEMENT AND TIMING OF SHORTWAVE ON
THE LEE-SIDE OF THE ROCKIES IS A CONCERN. IT APPEARS ENSEMBLES TRY
TO HOLD ONTO MID-ATLANTIC RIDGE...WHICH SHUD STEER SAT/SUN SHORTWAVE
FURTHER WEST INTO THE GREAT LAKES REGION. THAT WOULD PLACE PA IN A
WARM SOUTHERLY/SOUTHWESTERLY FLOW FOR THE WEEKEND AND PRECIP WOULD
FALL AS RAIN. SEVERAL ENSEMBLE MEMBERS PAINT A 925MB TEMP OF 10 TO
12 DEG C...WHICH IS 2 TO 3 STD DEV ABOVE NORMAL SAT/SUN. DEPENDING
ON LLVL MOISTURE...TEMPS COULD EASILY SOAR INTO THE 50S TO NEAR
60F.
WESTERN TROUGH GRADUALLY RELAXES LATE THIS WEEK...LEADING TO A
SEMI-ZONAL FLOW FOR THE FIRST HALF OF NEXT WEEK. THIS WILL PROVIDE A
FLUID ATMOS AND BRING ANY WX SYSTEMS FROM THE ROCKIES EAST TOWARDS
THE MID-ATLANTIC QUICKLY NEXT WEEK.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
HAD A SMALL AREA OF SNOW ACROSS THE NW MTS...BUT MOST OF THAT IS
NORTH OF THE BORDER...PERHAPS ANOTHER HOUR OR SO. OTHERWISE...
VFR CONDITIONS WILL DETERIORATE THIS EVENING AS THE STORM OVER
THE OH VLY LIFTS NE. DID SLOW MAIN AREA OF PRECIPITATION DOWN A
FEW HOURS. A BRIEF PERIOD OF PL/SN EXPECTED AT FIRST WITH DRY AIR
AT THE SFC...THEN FZG RAIN WILL QUICKLY TAKE HOLD BY OR SHORTLY
AFTER 06Z. MOST OF THE AREA WILL SEE FREEZING RAIN BETWEEN 06Z AND
12Z...BEFORE THE FREEZING RAIN TURNS TO RAIN BY MID TO LATE
MORNING. LIGHT SE WINDS WILL INCREASE OVERNIGHT. LLWS WILL BE
LIKELY AT IPT... GIVEN THE DIRECTION. VAD WINDS ALREADY NEAR
30 KNOTS AT 3000 FEET.
LOTS OF RAIN ON WED...MOST AREAS BETWEEN .75 AND 1.0 INCHES...
AND LOW CIGSAND VSBYS WITH THE T/TD SPREAD LOW/NIL. A STRONG COLD
FRONT WILL MOVE THROUGH LATE WED AND BRING VERY GUSTY/STRONG WEST
WINDS FOR WED EVE AND NIGHT. WHILE DYNAMICS ARE JUST SLIGHTLY OUT
OF PHASE WITH THE FRONT...STILL HAVE TO WATCH OUT FOR NOT ONLY
STRONG WINDS...BUT STRONG THUNDERSTORMS...AS DRY PUNCH TAKES AIM
AT CENTRAL PA.
SOME LAKE EFFECT POSSIBLE LATE WED NIGHT/THURS MORNING IN THE
NW/KBFD...BUT THIS WINDOW WILL BE JUST A FEW HOURS.
CONDITIONS WILL START TO IMPROVE THURSDAY INTO FRIDAY...WITH
ANOTHER ROUND OF POOR FLYING WEATHER DEVELOPING LATER IN THE
UPCOMING WEEKEND. TEMPS COULD PUSH TO NEAR RECORD LEVELS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING UNTIL 11 AM EST WEDNESDAY FOR PAZ006-012-037-
041-042.
WINTER WEATHER ADVISORY UNTIL 11 AM EST WEDNESDAY FOR PAZ004-
005-010-011-017>019-024>028-033>036-045-046-049>053-056>059-
063>066.
&&
SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DEVOIR
SHORT TERM...DANGELO
LONG TERM...BEACHLER
AVIATION...DANGELO/MARTIN
Hazardous weather outlook, Dec 23, 2:57 PM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EST TUE DEC 23 2008
PAZ006-012-037-041-042-242000-
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
257 PM EST TUE DEC 23 2008
...ICE STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ004-005-010-011-017>019-024>028-033>036-045-046-049>053-056>059-
063>066-242000-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
257 PM EST TUE DEC 23 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
Ice Storm, Potter
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Potter forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
One-half inch ice accumulation was reported across Potter County.
Ice Storm, Tioga
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Tioga forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
One-half inch ice accumulation was reported across Tioga County.
Ice Storm, Northern Centre
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
One-quarter to one-half inch ice accumulation was reported across Northern Centre County.
Ice Storm, Southern Centre
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Southern Centre forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
One-quarter to one-half inch ice accumulation was reported across Southern Centre County.
Ice Storm, Northern Clinton
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Northern Clinton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
One-quarter to one-half inch ice accumulation was reported across Northern Clinton County.
Ice Storm, Southern Clinton
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Southern Clinton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
One-quarter to one-half inch ice accumulation was reported across Southern Clinton County.
Ice Storm, Northern Lycoming
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
One-half inch ice accumulation was reported across Northern Lycoming County.
Ice Storm, Southern Lycoming
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
One-half inch ice accumulation was reported across Southern Lycoming County.
Ice Storm, Sullivan
- When
- December 23, 10:00 PM EST to December 24, 11:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
One-half inch ice accumulation was reported across Sullivan County.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 23, 20083 deaths · 4 injured · $185,000 · 4 events
- Winter Weather in Kansas, December 23 to 24, 20082 deaths · 20 injured · $200,000 · 6 events
- Winter Weather in Pennsylvania, December 23 to 24, 20082 deaths · 10 injured · 10 events
- Winter Weather in Illinois, December 23, 20082 deaths · 4 injured · 2 events
- Winter Weather in Indiana, December 23, 20082 deaths · $45,000 · 1 event
- Winter Weather in Kentucky, December 23, 20082 deaths · 22 events
- Winter Weather in Arkansas, December 23, 20082 deaths · 1 event
- Winter Weather in Arkansas, December 23, 20081 death · 1 injured · 9 events
- Winter Weather in Wisconsin, December 23, 200810 injured · 1 event
- Winter Weather in Kentucky, December 23, 2008$108,000 · 9 events
- Winter Weather in Texas, December 23, 20085 injured · 11 events
- Winter Weather in Arkansas, December 23, 200840 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138915, 138916, 138917, 138918, 138919, 138920, 138921, 138922, 138923.